Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean J Hepatol. 2004 Jun;10(2):125-134. Korean. Original Article.
Kim JB , Sohn JH , Lee HL , Kim JP , Han DS , Hahm JS , Lee DH , Kee CS .
Department of Internal Medicine, Hanyang University Guri Hospital Kyunggi, Korea. sonjh@hanyang.ac.kr
Abstract

BACKGROUND/AIMS: Recently, acute toxic liver injury has been reported to be the most common cause of acute hepatitis. The frequency and clinical manifestations of acute toxic liver injury was evaluated. METHODS: The medical records of 68 patients demonstrating clinically significant acute toxic liver injury were retrospectively reviewed. Patients with mild biochemical abnormalities were excluded. RESULTS: The annual percentage of toxic liver injury ranged from 50% to 90% among acute hepatitis groups. Among the causes, prescribed drugs (group D) accounted for 55%, herbs or plant products (group H) for 42% and both accounted for 3%. Antibiotics and anti-inflammatory drugs were the most common agents (78%) among group D. The mean age of the patients was 43 and 70% of patients were female. Of the population, common symptoms were jaundice, weakness, fatigue, and nausea. Initial ALT and AST levels were 847 +/- 879 and 664 +/- 625 IU/L, and initial total bilirubin was 7.5 +/- 8.1 mg/dL. Acute toxic liver injury occurred after a mean of 32 days after first exposure. Liver injury resolved within a mean of 32 days. Hepatocellular, mixed, and cholestatic type was 45.2%, 32.3%, 22.5%, respectively. CONCLUSIONS: Recently, acute toxic liver injury has been the most common cause of acute hepatitis in Korea. Prescribed drugs and herbs or plant products are equally important etiologic agents of toxic liver injury. However, etiologic difference may not affect clinical courses or outcomes. A nationwide investigation of the hepatotoxicity of drugs, herbs or other plant products is required.

Copyright © 2019. Korean Association of Medical Journal Editors.